Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 289, NWS Hastings, NE

September 5, 2016Furnas County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 5, 2016, 6:48 PM CDT for Furnas County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2016, 6:48 PM CDT (23:48 UTC)
Expired
Sep 5, 2016, 7:30 PM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Furnas County, NE

The radar

The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 6:42 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 5, 6:42 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
642 PM CDT MON SEP 5 2016

.UPDATE...
Issued at 632 PM CDT Mon Sep 5 2016

Thunderstorms have formed in the McCook area and will track
northeast into Furnas/Gosper/Dawson counties over the next few
hours. Some of these thunderstorms could be severe.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 354 PM CDT Mon Sep 5 2016

Southwesterly flow aloft continues through the short term period.
With most of the upper level energy farther north across the
Northern Great Plains, chances for rainfall are not great across the
forecast area the next 24 hours. That being said, there is a small
chance for thunderstorms to develop across portions of the outlook
area tonight, mainly after 7 pm and will likely be scattered and
isolated with only a few counties receiving any appreciable
rainfall. Not a good chance but nevertheless a chance. Most unstable
CAPE values tonight are going to range around a couple thousand J/kg
(NAM is closer to 3000), but this is really the best parameter we
have to work with. Forcing is weak, there is a mid-level cap in
place, and overall mid-level lapse rates are not impressive at all.
However, if thunderstorms develop there is enough CAPE and shear to
support some storms capable of strong to marginally severe criteria.
Some of these storms could produce large hail and wind gusts around
60 mph. The stronger storms should be between 7pm and 11 pm,
coming to an end and northeast of our area by 1 am for any storms
that do develop.

.LONG TERM...(Tuesday night through Monday)
Issued at 354 PM CDT Mon Sep 5 2016

Tuesday night is our best chance at receiving some appreciable
rainfall across portions of the forecast area. With upwards near
3000 J/kg of most unstable CAPE around Tuesday during the day then
around two thousand at night. Bulk shear around 25 to 35 knots and a
stalled out boundary in the area, we could potential have a set up
for decent rainfall in some areas. Sounding climatology between LBF
and OAX averages almost an inch for this time of year, and both the
NAM and GFS are indicating precipitable water values between 1.50
inches and around 1.90 inches roughly, which would be well into
daily max territory. All of this would indicate the chance for
decent rainfall for those areas that do get thunderstorms to develop
between Tuesday and Wednesday (mainly east of highway 281).

Otherwise, there are multiple chances for thunderstorms through the
week except for this weekend. Friday night through Sunday night
appears to be dry at this time. There are severe weather chances
each day through at least Wednesday night.

Temperatures in the extended are currently looking to be close to
normal or perhaps even below normal for this time of year. Tuesday
and Wednesday are the only days forecast to be noticeable above
normal.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday evening)
Issued at 632 PM CDT Mon Sep 5 2016

Will have to watch the thunderstorms off to the west of KEAR and
KGRI this evening. At this time it appears that these
thunderstorms will more than likely remain west of these
terminals. Strong low level wind shear will again be a concern
tonight. VFR conditions will prevail during the day on Tuesday.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

UPDATE...Wesely
SHORT TERM...Guerrero
LONG TERM...Guerrero
AVIATION...Wesely
Hazardous weather outlook, Sep 5, 3:36 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT MON SEP 5 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
062045-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
336 PM CDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS MAINLY AFTER 7 PM
NORTHWEST OF A LINE FROM OSBORNE KANSAS TO YORK NEBRASKA. LARGE
HAIL AND WIND GUSTS AROUND 60 MPH ARE THE PRIMARY THREATS. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE WITH ANY THUNDERSTORMS THAT
DEVELOP.

EXTENSIVE RIVER FLOODING IS ON-GOING OVER PORTIONS OF NORTH
CENTRAL KANSAS...WITH MANY CREEKS OUT OF THEIR BANKS AS WELL.
PLEASE REFER TO THE FLOOD WARNINGS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FLOODING OF RIVERS AND CREEKS WILL CONTINUE INTO TUESDAY OVER
PORTIONS OF NORTH CENTRAL KANSAS...BUT IS EXPECTED TO DIMINISH
UNLESS ADDITIONAL RAINFALL OCCURS. PLEASE REFER TO THE FLOOD
WARNINGS FOR DETAILED INFORMATION.

SCATTERED THUNDERSTORMS ARE POSSIBLE AT VARIOUS TIMES AND
LOCATIONS TUESDAY THROUGH FRIDAY. THERE IS A MARGINAL RISK THAT
SOME STORMS COULD BE SEVERE LATE TUESDAY AFTERNOON AND NIGHT FOR
MOST OF THE OUTLOOK AREA...AND THEN EAST OF HIGHWAY 281 LATE
WEDNESDAY AFTERNOON AND EVENING. HAIL UP TO THE SIZE OF QUARTERS
AND DAMAGING WINDS AROUND 60 MPH WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

GUERRERO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:38 PM CDTAreal Flood WarningGIDOsborne, Rooks24 hr
Sep 5, 12:51 AM CDTRiver Flood WarningGIDOsborne, Rooks51 hr
Sep 5, 12:51 AM CDTRiver Flood WarningGIDOsborne3 days

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.